Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Switching regimen
Sep 6, 2000

Hi Doc,

I was infected on 1/00 due to condom failure with initial VL 41,000 and CD4 320. Went on Viracept/Ziagen/Epivir (PI and 2 NARTIs) on 3/00 and finally achieved undetectable 8/00 with minimal side effects. However, have some hair loss and afraid of possible lipodystrophy and would like to switch to Viramune/Ziagen/Zerit (NNRTI and 2 NARTIs). 2nd option is to switch to Viracept/Ziagen/Zerit (PI and 2 NARTIs).

Would like your opinion before seeing my doctor next week. Thanks much!

Response from Dr. Young

Congratulations of your excellent test results; they imply that you have done a great job in adherence to your first drug regimen. I usually recommend that patients stay on successful therapy, unless there is a compelling reason (rather than possible reason) to switch.

As for long term side effects, I want to stress that there is too little known about the causes of lipodystrophy to make strong recommendations about drug switches. Indeed, nearly all drug switch studies have failed to show any improvement in patients with established lipoatrophy or lipo-accumulation. Several studies have implicated a role for zerit; it is not clear if this means that zerit causes lipodystrophy. One study has shown has shown some benefit in lipodystrophy with the switch from zerit to other NRTIs. If the later is true, the proposed switch regimens would be disfavored. -BY

Benjamin Young, M.D., Ph.D.



Previous
Medication and Liver - BY
Next
Lipodystrophy

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement